Texas, 2024

Hail in Texas, September 25, 2024

September 25, 2024 · NWS FWD · 9 events in 2 counties and zones

Storms formed a front in Oklahoma as an upper level trough moved through the Plains. An isolated early morning severe storm produced hail up to 2 inches in Collin and Denton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms formed a front in Oklahoma as an upper level trough moved through the Plains. An isolated early morning severe storm produced hail up to 2 inches in Collin and Denton counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 24, 11:37 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 24, 11:37 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1237 AM CDT Wed Sep 25 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Overnight through Wednesday/

Regional radar imagery shows a broken line of thunderstorms just
north of the Red River along a southward moving cold front. This
front will continue to move south overnight with convection
expected to increase in coverage as it approaches the I-20
corridor. A few of these storms could be severe with hail and
gusty winds, but the bulk of the activity should remain sub-
severe. We'll maintain fairly high PoPs across the northeast half
of the CWA through the overnight hours, although there will likely
be a fairly sharp gradient in precipitation amounts from east to
west. The cold front will continue southward through the early
morning hours clearing our southern counties around midday. Cooler
and drier air will filter in behind the front will precipitation
chances ending. Breezy north winds and temperatures in the lower
80s can be expected through the afternoon.

Tonight will be clear and relatively cool with overnight lows in
the upper 50s and lower 60s areawide as high pressure builds into
North Texas. Northerly flow will persist into Thursday with mostly
sunny skies and temperatures in the 80s.

Dunn

&&

.LONG TERM... /Issued 225 PM CDT Tue Sep 24 2024/
Update:

No major changes were made with this latest forecast update other
than to incorporate the latest data from both deterministic and
ensemble guidance. Fall-like weather conditions will continue
through the rest of the week into this weekend, with most of the
area remaining rain-free. There may be some wrap around showers
across our northeastern zones on Friday, but otherwise expect
mostly sunny skies with highs in the 80s and lows in the 60s. For
more details, please see the previous discussion down below.

Reeves

&&

.AVIATION... /NEW/
/6Z TAFs/

VFR prevails across the region at this hour, but a cold front is
moving southward and will approach the airports around 08Z.
Scattered showers and thunderstorms are increasing in coverage
along the front and will likely impact the airports between 9-11Z
where we'll maintain a TEMPO for TSRA. Once this line of storms
moves through the region, clearing conditions and north winds
around 15 kt will prevail. VFR will prevail this afternoon through
Thursday.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  83  64  83  63 /  60   5   0   0   5
Waco                70  85  61  84  59 /  10  30   0   0   5
Paris               63  80  59  83  59 /  90  40   0   0  10
Denton              64  83  59  85  59 /  50   0   0   0   5
McKinney            65  83  59  85  60 /  70  10   0   0   5
Dallas              69  84  63  85  62 /  60  10   0   0   5
Terrell             66  82  59  84  60 /  70  40   0   0   5
Corsicana           69  80  62  85  62 /  30  50   0   0   5
Temple              70  86  61  86  59 /  20  20   0   0   0
Mineral Wells       64  83  59  85  58 /  40   0   0   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 24, 10:55 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1155 PM CDT Tue Sep 24 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-260015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1155 PM CDT Tue Sep 24 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Thunderstorms are expected to move into North Texas overnight along
a southward moving cold front. Frequent lightning and heavy rainfall
will be the main threats, but a storm or two may briefly become
severe with hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Storms may be ongoing early Wednesday morning in Central and East
Texas.

Additional isolated storms are possible across eastern North Texas
Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 11:48 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1248 AM CDT Wed Sep 25 2024

TXZ093-250615-
Grayson TX-
1248 AM CDT Wed Sep 25 2024

...A strong thunderstorm will impact portions of northern Grayson
County through 115 AM CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm over
Willis, or 15 miles north of Whitesboro, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Pottsboro, southern Lake Texoma, and Lake Texoma around 1255 AM
  CDT.

Other locations impacted by this storm include Dixie, Preston,
Gordonville, Sadler, Sandusky, Locust, and Sherwood Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3389 9663 3390 9659 3388 9659 3385 9663
      3382 9658 3382 9653 3377 9649 3368 9655
      3362 9689 3378 9695 3387 9694 3391 9690
      3385 9686 3385 9684 3387 9683 3387 9680
      3383 9677 3382 9675 3384 9669 3392 9667
TIME...MOT...LOC 0548Z 316DEG 26KT 3386 9683

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dunn

The radar

The Dallas/Ft Worth radar (KFWS), 79 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Denton

When
September 25, 1:56 AM CST
Where
Denton County, 5.77 mi SE of Navo
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -96.850

Reported via mPing.

Hail, Collin

When
September 25, 2:00 AM CST
Where
Collin County, 1.35 mi ESE of Frisco
Measured
1 in hail
Reported by
Social Media
Coordinates
33.140, -96.810

Nickel to quarter sized hail was reported in Frisco.

Hail, Denton

When
September 25, 2:01 AM CST
Where
Denton County, 3.26 mi NNE of Carney
Measured
1 in hail
Reported by
Public
Coordinates
33.120, -96.850

Reported via mPing.

Hail, Collin

When
September 25, 2:04 AM CST
Where
Collin County, 2.42 mi ENE of Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
33.130, -96.780

Reported via mPing.

Hail, Collin

When
September 25, 2:05 AM CST
Where
Collin County, 0.69 mi S of Lebanon
Measured
2 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.110, -96.820

Two inch hail was reported near Dallas North Tollway and Texas 121 in Frisco.

Hail, Denton

When
September 25, 2:05 AM CST
Where
Denton County, 1.5 mi NNW of Carney
Measured
1 in hail
Reported by
Public
Coordinates
33.100, -96.890

Quarter sized hail was reported 1 mile north of The Colony.

Hail, Collin

When
September 25, 2:08 AM CST
Where
Collin County, 2.31 mi E of Frisco
Measured
1.5 in hail
Reported by
Public
Coordinates
33.150, -96.790

Reported via mPing.

Hail, Collin

When
September 25, 2:15 AM CST
Where
Collin County, 2.42 mi WNW of Shepton
Measured
2 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.040, -96.840

Two inch hail was reported at Parker Road and Midway in Plano.

Hail, Collin

When
September 25, 2:17 AM CST
Where
Collin County, 1.8 mi NW of Shepton
Measured
1 in hail
Reported by
Public
Coordinates
33.050, -96.820

Reported via mPing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216328, 1216329, 1216330, 1216331, 1216332, 1216333, 1216334, 1216335, 1216336.